NEW YORK (Reuters Health) - Inhaling the vapors from “poppers” to get high even once can cause eye damage, but habitual huffing may lead to months-long vision loss, French doctors say.
The study was small, only involving six HIV-positive men with a history of other drug use. The men had been using poppers at least once a week for months or years before going to see eye doctors because of vision problems in both eyes.
In the men who kept using poppers, visual disturbances continued, co-author Dr. Michel Paques from the Quinze-Vingts Hospital in Paris told Reuters Health by email.
In men who stopped, vision improved after several months - but Paques and his colleagues aren’t sure whether that will always be the case.
Poppers are small vials of a type of chemical called alkyl nitrates that are crushed or “popped” to release the fumes. These compounds give off nitric oxide, which produces a quick, short-lived high.
The men in the study all had damage to the retina — the part of the eye that detects light. The severity of the damage was not linked to how long the men were using the poppers, Paques said.
Last October, writing about a different set of patients, Paques and colleagues reported in The New England Journal of Medicine that just a single use of poppers can damage vision. (See Reuters story of October 13, 2010, at reut.rs/eEajjr.)
Even though the compound that produces the high doesn’t stay in the body for very long, “its effects remain for months,” Paques told Reuters Health in an email.
Animal studies have shown the compound is involved in vision, but researchers don’t know the effect of large doses, Paques said.
Some of the men in this study already suspected the poppers were to blame when they went to the eye doctors. In all cases, doctors advised them to stop using poppers - and those who did saw their vision improve after a few months.
Even so, most of the patients did not stop taking the drug, Paques said - so he and his colleagues don’t know if vision coming back is the general rule or not.
This is an important study because it shows that there are additional risks to using these drugs, said Dr. Grant Colfax, director of HIV prevention and research at San Francisco Department of Public Health.
Popper use has been associated with an increased risk of contracting HIV, Colfax told Reuters Health. He was not part of the study.
“From a public health perspective, it’s critical that people are informed and understand the risk of using poppers,” he said. “Many people think that they’re harmless and don’t even consider them drugs.”
Inhalants like poppers tend to be used by people experimenting with substance use, like teenagers, Colfax said.
Just shy of one in five teenagers in the US used poppers in 2008, according to the Substance Abuse and Mental Health Services Administration.
In major urban centers, about the same number of gay men have used poppers in the last 6 to 12 months, Colfax told Reuters Health.
“Poppers have aphrodisiac effects in some subjects, and in most cases do not have side effects,” Paques said. “You can go to work the next day, unlike after heavy drinking.”
The use of poppers has held steady over the past 30 years, Colfax said. The sale of alkyl nitrates is legal; they’re easily available both online and in stores that sell drug paraphernalia. Sold as video head cleaner or leather cleaner, common brand names are Jungle Juice, Rush, and Man Scent. A one-ounce bottle costs between 8 and 15 dollars.
A limitation of this study, published in the Archives of Ophthalmology, was that it was very small, Colfax said. With this in mind, we “have to wait and see what the evidence bears out.”
The subjects in Paques’s earlier study - the one reported last October — were not homosexual and didn’t use other drugs. The current study only looked at HIV-positive gay men who did use other drugs. However, when the findings from both studies are combined, it suggests that they can apply to everyone who uses the inhalants, Paques said.
Part of the reason that the study was small is that some eye doctors don’t know about the condition, according to Paques. Patients develop a yellow spot in the middle of the retina that can be hard to detect, he said. But as doctors become aware, they notice more cases.
The few cases he’s reported so far are “the tip of the iceberg,” Paques said. But, he added, these few cases “helped us to identify a quite important problem.”
SOURCE: bit.ly/dKnBe6 Archives of Ophthalmology, online February 14, 2011.